Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 43, NWS Sioux Falls, SD

June 23, 2016Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jun 23, 2016, 8:55 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 8:55 AM CDT (13:55 UTC)
Expired
Jun 24, 2016, 7:00 PM CDT
In force
34 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River above Spencer (LSSI4). The gauge peaked at 10.14 ft at Jun 23, 2016, 2:00 PM CDT.

actionminormoderate810121406/2306/2406/2506/26
Action stage
9 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06604440, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

271 
WGUS43 KFSD 231355
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CDT THU JUN 23 2016

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River Above Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-241500-
/O.NEW.KFSD.FL.W.0043.160623T1355Z-160624T1500Z/
/LSSI4.1.ER.160623T0607Z.160623T1800Z.160624T0900Z.UU/
855 AM CDT THU JUN 23 2016

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River Above Spencer.
* until Friday morning.
* At 08AM Thursday the stage was 10.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will crest near 10.2 feet this afternoon
  and fall below flood stage Friday morning.
* At stages near 10.0 feet...Minor flooding of agricultural lands 
begins. 

&&
 
LAT...LON 4329 9524 4328 9517 4324 9523 4315 9512
          4315 9518 4324 9529

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  
         STAGE  STAGE  TIME      STAGE  TIME       

LITTLE SIOUX RIVER
LSSI4    10.0   10.12 Thu 8 AM    10.2  Thu 1 PM   

MG
2 follow-up statements
646 
WGUS83 KFSD 240242
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT THU JUN 23 2016

...The Flood Warning continues for the following rivers in Iowa...
  Little Sioux River Near Milford
  Little Sioux River Above Spencer
  Little Sioux River At Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-250642-
/O.CON.KFSD.FL.W.0042.000000T0000Z-160625T1500Z/
/MIFI4.1.ER.160622T0748Z.160623T1215Z.160624T1500Z.NO/
942 PM CDT THU JUN 23 2016

The Flood Warning continues for
  The Little Sioux River Near Milford.
* until Saturday morning.
* At 8PM Thursday the stage was 12.5 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river rose above flood stage on Wednesday 
  June 22.
* Forecast...The river will continue to fall to below flood stage by 
  Friday June 24.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

IAC041-059-241500-
/O.CON.KFSD.FL.W.0043.000000T0000Z-160624T1500Z/
/LSSI4.1.ER.160623T0607Z.160623T2245Z.160624T0900Z.UU/
942 PM CDT THU JUN 23 2016

The Flood Warning continues for
  The Little Sioux River Above Spencer.
* until Friday morning.
* At 9PM Thursday the stage was 10.2 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday June
  23.
* Forecast...The river will continue to fall to below flood stage by 
  Friday June 24.
* At stages near 10.0 feet...Minor flooding of agricultural lands 
begins. 

&&
 
LAT...LON 4329 9524 4328 9517 4324 9523 4315 9512
          4315 9518 4324 9529

$$

IAC041-250642-
/O.CON.KFSD.FL.W.0032.000000T0000Z-160627T0600Z/
/SPWI4.1.ER.160614T2137Z.160616T2015Z.160626T0600Z.NO/
942 PM CDT THU JUN 23 2016

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until late Sunday night.
* At 8PM Thursday the stage was 11.1 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday June 26.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-250642-
/O.CON.KFSD.FL.W.0033.000000T0000Z-160628T1200Z/
/LNNI4.1.ER.160614T2245Z.160619T1230Z.160627T1200Z.NO/
942 PM CDT THU JUN 23 2016

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Tuesday morning.
* At 9PM Thursday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Recent activity...The river rose above flood stage on Thursday June
  23.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

LITTLE SIOUX RIVER
MIFI4    12.0   12.47 Thu 8 PM                     12.7  Thu Jun 23
LSSI4    10.0   10.19 Thu 9 PM   10.1  Fri 1 AM    
SPWI4    10.0   11.13 Thu 8 PM   11.1  Fri 1 AM    
LNNI4    18.0   17.97 Thu 9 PM   18.3  Sat 1 AM    

ADAMS
165 
WGUS83 KFSD 241442
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CDT FRI JUN 24 2016

...The Flood Warning continues for the following rivers in Iowa...

  Little Sioux River Near Milford
  Little Sioux River Above Spencer
  Little Sioux River At Spencer
...The Flood Warning continues for the following rivers in Iowa...
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-251842-
/O.EXT.KFSD.FL.W.0042.000000T0000Z-160626T0600Z/
/MIFI4.1.ER.160622T0748Z.160623T1215Z.160625T0600Z.NO/
942 AM CDT FRI JUN 24 2016

The Flood Warning continues for
  The Little Sioux River Near Milford.
* until late Saturday night.
* At 08AM Friday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Saturday June 25.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

IAC041-059-250000-
/O.EXT.KFSD.FL.W.0043.000000T0000Z-160625T0000Z/
/LSSI4.1.ER.160623T0607Z.160623T2245Z.160624T1800Z.UU/
942 AM CDT FRI JUN 24 2016

The Flood Warning continues for
  The Little Sioux River Above Spencer.
* until this evening.
* At 09AM Friday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday June 24.
* At stages near 10.0 feet...Minor flooding of agricultural lands 
  begins. 

&&
 
LAT...LON 4329 9524 4328 9517 4324 9523 4315 9512
          4315 9518 4324 9529

$$

IAC041-251842-
/O.EXT.KFSD.FL.W.0032.000000T0000Z-160627T0900Z/
/SPWI4.1.ER.160614T2137Z.160616T2015Z.160626T0900Z.NO/
942 AM CDT FRI JUN 24 2016

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until late Sunday night.
* At 08AM Friday the stage was 10.9 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday June 26.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-251842-
/O.CON.KFSD.FL.W.0033.000000T0000Z-160628T1200Z/
/LNNI4.1.ER.160614T2245Z.160619T1230Z.160627T1200Z.NO/
942 AM CDT FRI JUN 24 2016

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Tuesday morning.
* At 09AM Friday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

LITTLE SIOUX RIVER
MIFI4    12.0   12.36 Fri 8 AM                      12.7  Thu Jun 23
LSSI4    10.0   10.08 Fri 9 AM                      10.2  Thu Jun 23
SPWI4    10.0   10.95 Fri 8 AM                      11.1  Thu Jun 23
LNNI4    18.0   17.95 Fri 9 AM    18.3  Sun 1 AM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 23, 6:21 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 6:21 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 AM CDT THU JUN 23 2016

.SHORT TERM...(Today and Tonight)
Issued at 405 AM CDT Thu Jun 23 2016

The next 24 hours will be quiet as an upper jet streak pulls
eastward through the Great Lakes and ridging aloft builds into
Nebraska and South Dakota through tonight. At the surface, flow
around a weak ridge of high pressure across the Dakotas will bring
continued dry dewpoint readings into the area today, as it shifts
off to the east into Minnesota and Iowa by evening. Remains a modest
10-20 knots of northerly wind aloft through areas east of I-29 into
early afternoon, so would not be surprised for winds to be just a
touch stronger than blends until later afternoon drop in mixing and
the proximity of ridging will weaken winds.  Will also see a small
area of stratocumulus wrap south and east mainly east of a Huron to
Sioux City line, and mainly through midday before subsidence really
erodes away, even with the additional heating. Temperatures off
surface are somewhat cooler in trend, and would chop off more than a
couple degrees if not for mixing and respecting recent tendency to
warm toward but just short of the greatest mixing values per RUC.

Tonight, southerly winds will start to increase west of the James
River valley during the evening, while lighter flow and dry air to
the east allows for a little better temp fall. Lows should vary from
some upper 50s in much of northwest Iowa and southwest Minnesota, to
mid 60s in south central South Dakota. By later in the night, the
low level jet will begin to push a bit better moisture northward as
mid level lapse rates steepen to 7-8.5C/km. Half a thought to put in
a minimal chance for a shower or thunderstorm toward the lower
Missouri valley, but at this point appears that the warming aloft
will somewhat outpace the moisture increase, and have retained a dry
forecast through the night.

.LONG TERM...(Friday through Wednesday)
Issued at 405 AM CDT Thu Jun 23 2016

Brief return of heat/humidity on Friday, especially in areas along
and west of the James River where highs should be in the lower-mid
90s. With dew points also likely pushing 70, we could see heat index
values near advisory levels. This currently appears most likely in
our extreme western counties (Brule/Gregory/northwest Charles Mix),
and will continue to highlight in the HWO for now.

Warm advection continues through Friday night, and with 35-40+kt low
level jet developing during the evening, could see isolated elevated
storms. Effective shear on the weak side, but steep mid-level lapse
rates could lead to marginal hail threat. Continued breezy southerly
flow and abundant low level moisture should hold overnight lows in
the lower-mid 70s.

Cold front pushes into the region on Saturday, and timing of the
front will largely determine precip chances and severe potential for
our area. Current timing favors the front reaching the I-29 corridor
around midday, and exiting our far eastern CWA by 26/00Z or shortly
thereafter. Mid-level wave could produce some non-severe storms in
areas west of I-29 in the morning, but main focus would be as the
wave and cold front move through northwest Iowa/southwest Minnesota
in the afternoon. Ample instability along/ahead of the front, on the
order of 1500-2000 J/kg, but deep layer shear and even 0-1km shear
is on the weaker side in our forecast area. Thus would anticipate
isolated hail/wind threat ahead of the front in northwest Iowa and
southwest Minnesota Saturday afternoon/early evening.

Another sharp drop in humidity expected behind the front, with the
latter half of the weekend featuring plenty of sunshine and highs in
the mid 80s to near 90.

Mid-upper level trough lingers across eastern Canada and the Great
Lakes through the end of this forecast period, with modest ridging
across the Rockies. This leaves the Northern Plains in relatively
cool northwest flow and should see temperatures on the cool side of
late June normals to close out the month. GFS/GEM largely keep the
low level thermal gradient southwest of the Missouri River, which
would limit precip chances through the early-middle part of next
week. ECMWF, though, lifts that boundary farther northeast, which
brings greater potential for precip into at least the southwest half
of the forecast area. Will carry some low pops, mainly southwest of
KHON-KFSD-KSLB line Monday night through Wednesday to account for
this, though greater likelihood pointing to dry conditions for most
areas through this period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT Thu Jun 23 2016

Blotch of MVFR stratus working south and westward across the area
this morning. A couple or three hours of MVFR conditions for KFSD
and KHON before subsidence and advection ends clouds, which could
diminish clouds before reaching KSUX mid to late morning. Outside
this morning period, VFR conditions are expected through 12z Fri.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Jun 23, 4:21 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 AM CDT THU JUN 23 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ067-070-071-240930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-LINCOLN SD-CLAY SD-
UNION-
421 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF ELEVATED THUNDERSTORMS FRIDAY NIGHT. AN
ISOLATED STRONGER STORM IS POSSIBLE...MAINLY SOUTH OF HIGHWAY 18
IN NORTHWEST IOWA.

THERE IS A BETTER CHANCE OF THUNDERSTORMS DEVELOPING SATURDAY
INTO SATURDAY EVENING. A FEW STORMS MAY BE SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SDZ038-050-052-053-057>060-063>065-068-069-240930-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
421 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND HUMID CONDITIONS CAN BE EXPECTED ON FRIDAY...WITH HEAT
INDEX VALUES REACHING 95 TO 102 DEGREES DURING THE AFTERNOON.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SDZ039-040-054>056-061-062-066-240930-
KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-
421 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SATURDAY. THE THREAT OF
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.